Clinical Rheumatology

, Volume 29, Issue 9, pp 1021–1029

Use of tumor necrosis factor α inhibitors in hepatitis B surface antigen-positive patients: a literature review and potential mechanisms of action

Original Article

DOI: 10.1007/s10067-010-1523-2

Cite this article as:
Carroll, M.B. & Forgione, M.A. Clin Rheumatol (2010) 29: 1021. doi:10.1007/s10067-010-1523-2
  • 464 Views

Abstract

As a class, tumor necrosis factor (TNF)-α inhibitors have provided clinicians significant control over chronic inflammatory diseases. With their widespread use has come the emergence of new side effects such as the reactivation of latent infections. One such infection that may reactivate is the hepatitis B virus (HBV). It is currently unknown if HBV reactivation is a class effect or attributable to a particular TNF-α inhibitor. To answer this question, a comprehensive literature review to identify trends in related cases was performed. A systemic literature review was performed using the PubMed and Medline databases (1996 to January 2010) searching for the index term “Hepatitis B” combined with the terms “tumor necrosis factor,” “TNF-α inhibitors,” “etanercept,” “adalimumab,” “certolizumab,” and “golimumab.” All relevant articles in English were reviewed, and secondary references of interest were also retrieved. Thirty-five cases with hepatitis B surface antigen (HBsAg) positivity known prior to initiation of TNF-α inhibitors were identified. Infliximab was used in 17 cases, etanercept in 12 cases, and adalimumab in 6 cases. All six cases of clinically symptomatic hepatitis were associated with infliximab therapy. Infliximab was associated with the most cases of greater than 2-fold increase in alanine aminotransferase (six of nine cases) and greater than 1,000-fold increase in HBV DNA load (three of four). The two deaths reported occurred with infliximab therapy. Potential mechanisms of action for the reported observations include differences in molecular design, route of administration, and potency in clearing TNF-α. In patients with a positive HBsAg prior to starting a TNF-α inhibitor, infliximab has the most reported cases associated with HBV reactivation. While such reactivation may be due to a variety of reasons, clinicians prescribing TNF-α inhibitors to HBsAg-positive patients should consider prophylactic antiviral therapy and close monitoring for any clinical or serological evidence of hepatitis.

Keywords

Ankylosing spondylitisCrohn's diseaseHepatitis B virusPsoriasisRheumatoid arthritisTumor necrosis factor-α

Copyright information

© Clinical Rheumatology 2010

Authors and Affiliations

  1. 1.RheumatologyKeesler Medical CenterBiloxiUSA
  2. 2.Infectious DiseaseKeesler Medical CenterBiloxiUSA